Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 78, NWS Sioux Falls, SD

June 18, 2010Cherokee County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2010, 11:16 AM CDT for Cherokee County, Ida County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2010, 11:16 AM CDT (16:16 UTC)
Expired
Jun 18, 2010, 11:45 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Cherokee County, IA, Ida County, IA

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2585 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:05 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 18, 10:05 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT FRI JUN 18 2010

.DISCUSSION...
WEAK SFC FNT MOVING NR JAMES RVR WL CONT TO PUSH SEWD THIS AFTN.
AIRMASS AHEAD OF THIS BNDRY ACRS NW IA REMAINS UNSTABLE AND PROBABLY
WL CONT TO TRIGGER SPOTTY TRW THRU THE AFTN. SO WL CONT SMALL POPS
THERE. ACRS REST OF CWA SUNNY SKIES EXPECTED WITH WLY WINDS
INCREASING TO 15 TO 30 MPH WITH STRONGEST WNDS ACRS THE N THIS AFTN.
TEMPS SEE ON TRACK WHERE IT IS SUNNY...BUT MAY HAVE TO LOWER A FEW
DEG ACRS SERN CWA AT LEAST INIT DUE TO CLOUD COVER. MAY BE A LATE
DAY MAX THERE.

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED THRU 12Z SAT. ISOLD TRW ACRS NW IA
THRU 22Z MAY PRODUCE MVFR CIGS AND VSBYS FOR A SHORT PERIOD OF TIME.

&&

.PREVIOUS DISCUSSION...
CONVECTION HAS FORMED THIS MORNING NEAR THE 850 MB BOUNDARY IN
NORTHEASTERN NEBRASKA AS THE RIGHT ENTRANCE REGION OF A 300 MB JET
MOVES ACROSS THIS AREA. THIS BOUNDARY STRETECHES INTO EXTREME
SOUTHEAST SOUTH DAKOTA AND INTO NORTHWESTERN IOWA AND IS EXPECTED TO
SLOWLY LIFT NORTH THROUGH APPROXIMATELY 15Z BEFORE SLOWLY RETURNING
SOUTHWARD AS A COLD FRONT. WITH MUCAPES OF 1000 TO 2000 J/KG STORMS
EXPECTED TO CONTINUE A COUPLE HOURS AFTER SUNRISE BEFORE BEGINNING
TO DISSIPATE WITH THE WEAKENING OF THE LOW LEVEL JET AFTER 14Z.
EFFECTIVE SHEAR IS MARGINAL...25 TO 30 KTS...SO ORGANIZED SEVERE
WEATHER NOT EXPECTED. HOWEVER...CANNOT RULE OUT STORMS PRODUCING
DIME TO PERHAPS ISOLATED QUARTER SIZE HAIL EARLY THIS MORNING.

AS NOTED ABOVE...THE FRONT WILL SLOWLY MOVE SOUTH THIS AFTERNOON.
THERE IS THE CHANCE FOR REDEVELOPMENT BUT WOULD BE EARLY TO MID
AFTERNOON. CERTAINLY WEAK SHORT-WAVES ROTATING AROUND THE UPPER LOW
IN THE CANADIAN PRAIRIES WILL HELP ENHANCE LIFT ALONG THE SURFACE
BOUNDARY. HOWEVER...WITH LOTS OF CLOUDS AND RAIN THIS
MORNING...SURFACE BASED INSTABILITY MAY BE LIMITED OVER MOST OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA SO HAVE ONLY A CHANCE OF
STORMS THROUGH THE AFTERNOON. ONCE THE FRONT MOVES SOUTH OF THE
AREA...THE THREAT FOR STORMS WILL END. DESPITE THE CLOUDS AND
CONVECTION THIS MORNING...HIGHS SHOULD STILL BE IN THE MID 80S
AROUND SUX AND SLB.

ELSEWHERE...EXCEPT FOR SOME CIRRUS SOUTH OF I90...IT WILL BE MOSTLY
SUNNY. WITH DRY AND COOL AIR ALOFT...THE ATMOSPHERE WILL MIX VERY
EFFICIENTLY AND THIS WILL ALLOW TEMPERATURES TO RISE INTO THE 80S IN
MOST AREAS. THIS WILL ALSO BRING DOWN HIGHER WINDS...ESPECIALLY
NORTH OF I90 AND COULD SEE GUSTS OF 35 TO 40 MPH AROUND MARSHALL AND
HURON THIS AFTERNOON.

WINDS WILL NOT DROP OFF QUICKLY TONIGHT DUE THE RELATIVELY UNSTABLE
BOUNDARY LAYER. WHILE THERE MAY BE A BRIEF DROP OFF...THE 925 MB
COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT. THIS WILL HELP
KEEP THE BOUNDARY LAYER UNSTABLE AND ENHANCE MIXING OF HIGHER
MOMENTUM AIR TO THE SURFACE. ONLY TOWARD SUNRISE SHOULD WINDS REALLY
DROP OFF AS HIGH PRESSURE BUILDS IN. LOWS WILL GENERALLY BE IN THE
50S WITH LOWER 60S NEAR HWY 20.

ON SATURDAY...THE GFS AND ECMWF SHOW AN UPPER JET MOVING ALONG THE
ND/SD BORDER ACCOMPANIED BY A 700 MB FRONT IN THE RIGHT ENTRACE
REGION. THESE FEATURES MOVE INTO THE CENTRAL SD BY EARLY AFTERNOON
AND INTO SW MN/NW IA BY LATE AFTERNOON. THE ATMOSPHERE IS FAIRLY
STABLE AND MOISTURE WILL PRIMARILY BE ALONG THE 850 MB FRONT WHICH
WILL BE CLOSER TO I80. WHILE BOTH MODELS SHOW THE POTENTIAL FOR
LIGHT RAIN...HAVE OPTED TO ONLY HAVE AN INCREASE IN CLOUDS WITH A
SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON IN SOUTHEAST SD
AND FAR NORTHEAST NEBRASKA. THESE CLOUDS WILL HELP KEEP HIGHS IN THE
UPPER 70S. ON SATURDAY NIGHT THE 850 MB FRONT MOVES TO THE NEBRASKA
AND SOUTH DAKOTA BORDER. A 30 TO 40 KT LOW LEVEL JET WILL DEVELOP
AND FEED VERY MOIST AND UNSTABLE AIR INTO THE BOUNDARY. WITH A PV
ANOMALY MOVING NORTHEAST FROM COLORADO SHUD SEE THUNDERSTORMS FIRST
BEGIN IN EITHER NORTHEAST NEBRASKA OR SOUTH CENTRAL SOUTH DAKOTA
DURING THE LATE AFTERNOON OR EVENING. MUCAPES AROUND 2000 J/KG ARE
EXPECTED BUT EFFECTIVE SHEAR IS LESS THAN 20 KTS. ENUF INSTABILITY
MAY EXIST FOR SOME MARGINALLY SEVERE HAIL. HOWEVER...WITH THE LOW
LEVEL JET ONLY SLOWLY TURNING TO THE SOUTHWEST OVERNIGHT EXPECT
STORMS TO TRAIN AS THEY MOVE EAST TOWARD WESTERN IOWA. THIS PRODUCES
THE POSSIBILITY OF HEAVY RAINFALL OVER PARTS OF THE MID MISSOURI
VALLEY INTO NORTHWEST IOWA...WITH THE BEST CHANCE AT THIS TIME
APPEARING TO BE SOUTH OF A YANKTON TO SPENCER LINE. TO ADD TO THE
CONCERN...THE SAME SCENARIO IS LIKELY TO REPEAT ITSELF ON SUNDAY
NIGHT WITH THE AXIS OF THE HEAVIEST PRECIPITATION ALSO LOOKING TO BE
SOUTH OF I90 AND PERHAPS IN THE YANKTON...SPENCER AND SIOUX CITY
AREAS. IF THIS SCENARIO UNFOLDS BETWEEN SATURDAY EVENING AND MONDAY
MORNING...IT IS POSSIBLE THAT 1 TO 3 INCHES OF RAIN COULD FALL OVER
THE 36 HOUR PERIOD. THIS POSES BOTH A FLASH FLOOD THREAT IF THIS
RAIN FALLS IN SHORT PERIOD OF TIME AND COULD HAVE AN IMPACT ON AREA
RIVERS WHICH ARE ALREADY HIGH.

WITH THE CONVECTION...HIGHS ON SUNDAY AND MONDAY WILL GENERALLY BE
AROUND 80 WITH MORNING CLOUDS AND SOME AFTERNOON SUN. THERE WILL
AGAIN BE A GOOD CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON AND
MONDAY NIGHT OVER PORTIONS OF THE AREA. AT THIS TIME IT LOOKS LIKE
THE BEST CHANCE OF STORMS WILL BE FARTHER NORTH...ALONG I90 AND INTO
SW MN. HOWEVER...CONVECTION THIS WEEKEND WILL LIKELY HAVE A LARGE
IMPACT ON THE LOCATION OF THE FRONT MONDAY AND THE EXACT LOCATION
FOR CONVECTION MONDAY NIGHT REMAINS VERY UNCERTAIN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 18, 10:24 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 AM CDT FRI JUN 18 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1024 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST IOWA INTO
THE AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW
STORMS COULD PRODUCE DIME SIZE HAIL.

FLOODING...
RUNOFF FROM HEAVY RAINFALL RECENTLY HAS CAUSED FLOODING ON MANY
RIVERS AND STREAMS ACROSS THIS AREA. PARTS OF MAIN STEM RIVERS
WHICH ARE IN FLOOD...AND EXPECTED TO CONTINUE FLOODING FOR THE
NEXT SEVERAL DAYS INCLUDE...THE BIG SIOUX AND VERMILLION RIVERS
IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA NEAR LINN GROVE. THE JAMES RIVER WILL REMAIN IN
FLOOD FOR THE FORESEEABLE FUTURE. AREAL FLOODING OF SMALL STREAMS
AND CREEKS DUE TO HEAVY RAIN LAST WEEKEND CONTINUES IN SOUTH
CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI
RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON OR
EVENING NEAR THE MISSOURI RIVER IN SOUTH DAKOTA AND NEBRASKA. THE
STORMS SHOULD END BY EARLY SUNDAY MORNING.  ANOTHER AREA OF
STORMS IS EXPECTED TO DEVELOP ON SUNDAY EVENING NEAR THE NEBRASKA
AND SOUTH DAKOTA BORDER AND CONTINUE THROUGH SUNDAY NIGHT. WHILE
A FEW STORMS MAY MOVE NORTH OF INTERSTATE 90...STORMS ARE MOST
LIKELY SOUTH OF INTERSTATE 90.	A FEW STORMS MAY BE SEVERE WITH
LARGE HAIL DURING THE EVENING SOUTH OF A LINE FROM LAKE ANDES
SOUTH DAKOTA TO SPENCER IOWA. THERE IS ALSO THE POTENTIAL FOR
HEAVY RAIN BOTH NIGHTS ALONG THE SOUTH DAKOTA AND NEBRASKA BORDER
INTO NORTHWESTERN IOWA. WITH THE GROUND NEARLY SATURATED THIS MAY
RESULT IN FLASH FLOODING. THE HEAVY RAIN MAY ALSO HAVE AN IMPACT
OF RIVER FLOODING THAT IS ONGOING ACROSS THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY WITH
THE BEST CHANCE FOR RAIN MAINLY DURING THE NIGHT. WHILE SEVERE
WEATHER CANNOT BE RULED OUT...THE GREATEST CONCERN WILL BE THE
POTENTIAL FOR HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 18, 10:46 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             CORRECTIONVILLE         42.48N 95.78W
06/18/2010  E0.88 INCH       WOODBURY           IA   LAW ENFORCEMENT

&&

CJANSEN
Local storm report, Jun 18, 11:07 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             2 NW OTO                42.30N 95.92W
06/18/2010  E1.00 INCH       WOODBURY           IA   LAW ENFORCEMENT

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:49 AM CDTAreal Flood WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more12 hr
Jun 18, 6:56 PM CDTAreal Flood WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory and 2 more15 hr
Jun 18, 11:07 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury23 min
Jun 18, 11:41 AM CDTSevere Thunderstorm WarningFSDIda19 min
Jun 18, 12:03 PM CDTSevere Thunderstorm WarningFSDIda27 min
Jun 18, 12:19 PM CDTSevere Thunderstorm WarningFSDBuena Vista26 min
Jun 18, 12:41 PM CDTSevere Thunderstorm WarningFSDBuena Vista34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.